By Marvin Ross
I’ve heard this more than once but family doctors who wonder why their patient with a serious mental illness is on the psychiatric medication they are on when they seem to be fine.
And so, they suggest that the patient either go off the meds or start to taper them with, of course, disastrous outcomes. The latest case I heard was of a woman I know with stable schizophrenia who has been stable for many years. This is a woman for whom it took years to stabilize and get her to the level she is now.
The patient in question is so in favour of medication that she has been active giving lectures to health care students and other professionals on the importance of them for stability.
But then, her family doctor wondered why she was on the dose she was on. He told her that as you get older, your metabolism slows and you do not need as much medication as before. She agreed to start lowering her dose with the expected result. She slowly became more psychotic to the point where her family had to to go to court to have her hospitalized and forced back on medication.
She is now back to normal stabilized on her meds but considerable time and anguish was wasted on something that did not need to happen.
Of course, my anti-psychiatry critics will suggest that she was addicted to the medications and that her descent back into psychosis could be predicted by her body reacting to the poison that was cut off. That, of course, is nonsense. She needed the medication and when it was taken away, her illness returned. In one of his earlier blogs, Dr Dawson mentioned that when psychosis returns, the individual develops the same delusional thoughts as they originally had. That happened in this case.
Regardless of the illness, if you are on medication, you are doing well, and there are no side effects, then why mess with it. One psychiatrist I quoted in one of my writings pointed out that it is so difficult and time consuming to find the right medication at the proper dose to help a patient, why mess with it when it is found.
Unless there is a really good reason to do so, continue with your dose.